Florida, 2025

Lightning Strike in Florida, September 22, 2025

September 22, 2025 · NWS TBW · 1 event in 1 county or zone

Two men were were reportedly killed by an afternoon lightning strike in far southern Highlands County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Two men were were reportedly killed by an afternoon lightning strike in far southern Highlands County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 22, 7:45 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 22, 7:45 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
845 PM EDT Mon Sep 22 2025

.UPDATE...
00Z TBW sounding showing the very unstable airmass that the
earlier thunderstorms were able to tap into, likely producing
storms capable of large hail and strong wind in a warned area in
rural Hardee and Desoto Counties as well as additional storms in
surrounding counties. Atmosphere to stabilize shortly with
convection waning and clearing conditions overnight. Drier
conditions remain over the Nature Coast into the Tampa Bay region.
Latest forecasts and grids updated based on radar trends.

&&

.AVIATION...
(00Z TAFS)
Lingering SCT TSRA in SW FL expected to slowly dissipate by 02Z
with VFR conditions overnight into TUE mid day before SHRA/TSRA
develop again tomorrow afternoon mainly in S areas.

&&

.DISCUSSION...
Issued at 209 PM EDT Mon Sep 22 2025

If you think the forecast has been stuck on repeat the past couple
of days, you'd be correct. Moisture over the area will likely be
contained over south central and southwest Florida. Showers and
storms will likely develop later this afternoon before diminishing
early in the evening. However, a few isolated showers and storms can
not be ruled out further north, especially over the interior. The
next few days will be much of the same with afternoon showers and
storms mainly inland and south. Temperatures will be just slightly
above average for this time of year as well. Towards the end of the
week the pattern will start to change as a frontal boundary makes
its way towards Florida. Current models have the front moving
through Florida Saturday into Sunday, increasing rain chances for
the weekend as it does. Unfortunately, this front will not bring
significant cooler temperatures to make it seem more like fall.

The tropics also seem to be waking up with a few areas of interest
on the National Hurricane Centers radar. Major hurricane Gabrielle
is expected to pass east of Bermuda sometime tonight. Two other
areas in the Atlantic also have a chance of developing over the next
7 days. It is still too early to determine the track or strength of
either of these storms, most models do show a NW turn as they
approach the US. However, we will continue to monitor the tropics
and any potential developments.

&&

.MARINE...
Issued at 209 PM EDT Mon Sep 22 2025

Mostly northeast to east winds continue through the week, with an
a onshore turn each afternoon as the sea breeze develops. Later
in the week a frontal boundary approaches the waters and winds
shift southwest to west and increase. Afternoon showers and storms
will also bring less than ideal conditions as they over the
waters.

&&

.FIRE WEATHER...
Issued at 209 PM EDT Mon Sep 22 2025

Ample moisture will limit fire weather hazards through the week.
Daily afternoon showers and storms expected, mostly south of I-4.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  78  92 /  10  40  10  30
FMY  75  91  75  91 /  40  70  20  50
GIF  75  93  76  94 /  20  60  10  50
SRQ  75  90  75  91 /  20  50  20  30
BKV  71  93  72  93 /  10  40  10  30
SPG  77  89  77  89 /  10  40  10  30

&&

Sea Breeze Thunderstorm Regime For Tuesday: 6
Sea Breeze Thunderstorm Regime For Wednesday: 6

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Davis
DECISION SUPPORT...Fleming
UPPER AIR/CLIMATE...Giarratana

In the hours before

Special weather statement, Sep 22, 5:45 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
645 PM EDT Mon Sep 22 2025

FLZ056-057-061-222330-
DeSoto FL-Highlands FL-Hardee FL-
645 PM EDT Mon Sep 22 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HIGHLANDS...
SOUTHEASTERN HARDEE AND EASTERN DESOTO COUNTIES THROUGH 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Southeast Arcadia to near Lake Placid.
Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Josephine, Placid Lakes, Archbold, Arcadia, Sylvan Shores, Lake
Istokpoga, Brownville, Lake Placid, Lorida, and Southeast Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2731 8190 2745 8126 2717 8122 2707 8180
TIME...MOT...LOC 2245Z 202DEG 7KT 2716 8180 2727 8134

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Sep 22, 6:32 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
732 PM EDT Mon Sep 22 2025

FLZ056-057-061-162-260-262-230015-
Coastal Charlotte FL-DeSoto FL-Highlands FL-Inland Charlotte FL-
Inland Sarasota FL-Hardee FL-
732 PM EDT Mon Sep 22 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HIGHLANDS...
HARDEE...EASTERN CHARLOTTE...DESOTO AND SOUTHEASTERN SARASOTA
COUNTIES THROUGH 815 PM EDT...

At 732 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Punta Gorda to 6 miles northwest of
Babcock Ranch to 10 miles north of Arcadia. Movement was northwest at
10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murdock, Ona, Nocatee, Limestone, Brownville, Harbour Heights,
Cleveland, Placid Lakes, Solana, Babcock Webb Wma, Port Charlotte,
Fort Ogden, Charlotte Harbor, Southeast Arcadia, Zolfo Springs,
Tropical Gulf Acres, Babcock Ranch, Charlotte Park, Punta Gorda, and
Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2703 8152 2703 8156 2698 8156 2681 8202
      2713 8229 2720 8204 2740 8203 2763 8177
      2759 8154 2726 8138
TIME...MOT...LOC 2332Z 138DEG 9KT 2692 8208 2701 8184 2736 8182

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Sep 22, 7:13 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
813 PM EDT Mon Sep 22 2025

FLZ052-056-255-230100-
Inland Manatee FL-Polk FL-Hardee FL-
813 PM EDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN HARDEE...NORTHEASTERN
MANATEE AND SOUTHWESTERN POLK COUNTIES THROUGH 900 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ona, or near Wauchula, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ona, Fort Meade, Bowling Green, Zolfo Springs, Wauchula, Duette, and
Fort Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2744 8172 2737 8186 2760 8219 2765 8209
      2765 8206 2766 8206 2781 8175
TIME...MOT...LOC 0013Z 147DEG 13KT 2750 8188

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Highlands

When
September 22, 8:35 PM EST
Where
Highlands County, 6.87 mi ESE of Brighton
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.215, -80.995

Highlands County Sheriff and Florida Fish and Wildlife Conservation Commission officers discovered the vehicle and bodies of two men and their hunting dogs on a levee along a canal near Rucks Dairy Road southeast of Brighton in Highlands County. The men had reportedly gone hunting but had not returned, and were discovered two days later. Investigators suspected the fatal lightning strike likely occurred on Monday, September 22, as the men attempted to return to their car for shelter, with the time of the incident estimated from radar and satellite data.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Highlands2025-09-2238MaleOutside/Open AreasDirect
Lightning, Highlands2025-09-2231MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298450.